Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 74, NWS Tulsa, OK

May 16, 2018Cherokee County, Muskogee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 16, 2018, 12:11 PM CDT for Cherokee County, Muskogee County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 12:11 PM CDT (17:11 UTC)
Expired
May 16, 2018, 12:45 PM CDT
In force
34 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, OK, Muskogee County, OK

The radar

The Tulsa radar (KINX), 56 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS54 KTSA 161711
SVRTSA
OKC021-101-161745-
/O.NEW.KTSA.SV.W.0074.180516T1711Z-180516T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1211 PM CDT WED MAY 16 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherokee County in east central Oklahoma...
  Northeastern Muskogee County in east central Oklahoma...

* Until 1245 PM CDT

* At 1211 PM CDT, a severe thunderstorm was located 4 miles northwest
  of Pumpkin Center, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Muskogee...                       Fort Gibson...
  Braggs...                         Pumpkin Center...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3567 9505 3564 9537 3581 9532 3581 9527
      3585 9523 3587 9523 3588 9501
TIME...MOT...LOC 1711Z 173DEG 2KT 3577 9516 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
265 
WWUS54 KTSA 161729
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1229 PM CDT WED MAY 16 2018

OKC021-101-161745-
/O.CON.KTSA.SV.W.0074.000000T0000Z-180516T1745Z/
Cherokee OK-Muskogee OK-
1229 PM CDT WED MAY 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR SOUTHWESTERN CHEROKEE AND NORTHEASTERN MUSKOGEE COUNTIES...

At 1228 PM CDT, a severe thunderstorm was located 5 miles northwest
of Pumpkin Center, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southwestern Cherokee and northeastern Muskogee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3572 9504 3572 9525 3585 9523 3587 9523
      3588 9501
TIME...MOT...LOC 1728Z 173DEG 2KT 3578 9516 

HAIL...1.00IN
WIND...60MPH
 
$$
470 
WWUS54 KTSA 161741
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1241 PM CDT WED MAY 16 2018

OKC021-101-161750-
/O.EXP.KTSA.SV.W.0074.000000T0000Z-180516T1745Z/
Cherokee OK-Muskogee OK-
1241 PM CDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEROKEE AND
NORTHEASTERN MUSKOGEE COUNTIES WILL EXPIRE AT 1245 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail 
and torrential rainfall is still possible with this thunderstorm. 
Watch for watering covering roads. 

LAT...LON 3572 9504 3572 9525 3585 9523 3587 9523
      3588 9501
TIME...MOT...LOC 1740Z 173DEG 2KT 3579 9516 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:58 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 16, 10:58 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1058 AM CDT Wed May 16 2018

...UPDATE...

.DISCUSSION...
Scattered convection has expanded in coverage over the past
few hours across parts of eastern OK...in vicinity of MCV
noted south of Tulsa. CAMS guidance suggests best coverage
through the afternoon will generally be along and south of
a Tulsa-Fayetteville line...with a few strong/marginally
severe storms possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   84  65  87  67 /  50  20  10  10
FSM   86  67  87  67 /  50  20  10  10
MLC   81  63  87  68 /  30  20  10  10
BVO   84  61  87  61 /  20  20  10  10
FYV   82  60  84  60 /  20  20  10  10
BYV   83  62  83  60 /  20  20  10  10
MKO   82  65  86  66 /  50  20  10  10
MIO   83  61  84  62 /  20  20  10  10
F10   81  65  85  67 /  50  20  10  10
HHW   82  63  88  69 /  40  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...18
LONG TERM....23
Hazardous weather outlook, May 16, 4:19 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
419 AM CDT Wed May 16 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
419 AM CDT Wed May 16 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Mid afternoon.

DISCUSSION...
Scattered showers and thunderstorms will move into eastern Oklahoma
from the west this morning in association with an upper level disturbance.
Small hail, brief heavy rainfall and dangerous lightning will be possible
in the stronger storms. Additional thunderstorm development will be
possible this afternoon along any residual outflow boundaries. A few
of these storms could become severe with hail to the size of quarters
and 60 mph winds.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY THROUGH TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Periodic shower and thunderstorm chances will persist for the next several
days as a series of upper level disturbances traverse the area. A limited
chance for severe weather will be possible on most days as moist and
unstable air-mass remains in place.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 16, 11:28 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1128 AM CDT WED MAY 16 2018

OKZ070-161715-
Muskogee OK-
1128 AM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MUSKOGEE COUNTY
UNTIL 1215 PM CDT...

At 1128 AM CDT, a strong thunderstorm was located 5 miles northwest
of Oktaha, moving east at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Muskogee...                       Oktaha...
Wainwright...                     Summit...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3557 9561 3574 9564 3575 9542 3557 9539
TIME...MOT...LOC 1628Z 274DEG 7KT 3565 9552

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:28 AM CDTSpecial Weather StatementTSAMuskogee47 min
May 16, 11:35 AM CDTSevere Thunderstorm WarningTSAMuskogee40 min
May 16, 12:10 PM CDTAreal Flood AdvisoryTSAMuskogee, Okmulgee3 hr
May 16, 12:25 PM CDTSpecial Weather StatementTSASequoyah35 min
May 16, 1:35 PM CDTAreal Flood AdvisoryTSAAdair, Sequoyah3 hr
May 16, 2:50 PM CDTAreal Flood AdvisoryTSAMuskogee, Okmulgee3 hr
May 16, 4:39 PM CDTSpecial Weather StatementTSAKay36 min
May 16, 5:12 PM CDTSpecial Weather StatementTSAOsage33 min
May 16, 5:25 PM CDTSevere Thunderstorm WarningTSAOsage35 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.